Alert archive / Kansas / Red Flag Warnings in 2022
Red Flag Warning 1, NWS Dodge City, KS
NWS Dodge City, KS issued this red flag warning at Jan 4, 2022, 12:33 PM CST for 4 counties in Kansas. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 4, 2022, 12:33 PM CST (18:33 UTC)
- Expired
- Jan 4, 2022, 4:33 PM CST
- In force
- 4 hr
- Issued by
- NWS Dodge City, KS
Counties Meade County, KS, Morton County, KS, Seward County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 116 km from the middle of the area, began a volume at 18:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 6.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3312 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
982 WWUS83 KDDC 041833 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 1233 PM CST Tue Jan 4 2022 KSZ084>087-050000- /O.NEW.KDDC.FW.W.0001.220104T1833Z-220105T0000Z/ Morton-Stevens-Seward-Meade- 1233 PM CST Tue Jan 4 2022 ...RED FLAG WARNING IN EFFECT UNTIL 6 PM CST THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 084...085... 086 AND 087... The National Weather Service in Dodge City has issued a Red Flag Warning For wind and low relative humidity, which is in effect until 6 PM CST this evening. * Affected Area...In Kansas...Fire Weather Zone 084 Morton... Fire Weather Zone 085 Stevens...Fire Weather Zone 086 Seward and Fire Weather Zone 087 Meade. * Winds...Northwest 10 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 14 percent. * Impacts...Any fires that start will have extreme fire behavior and spread rapidly. Outdoor burning is not advised. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
1 follow-up statement
742 WWUS83 KDDC 042233 RFWDDC URGENT - FIRE WEATHER MESSAGE National Weather Service Dodge City KS 433 PM CST Tue Jan 4 2022 KSZ084>087-042345- /O.CAN.KDDC.FW.W.0001.000000T0000Z-220105T0000Z/ Morton-Stevens-Seward-Meade- 433 PM CST Tue Jan 4 2022 ...RED FLAG WARNING IS CANCELLED FOR WIND AND LOW RELATIVE HUMIDITY FOR FIRE WEATHER ZONES 084...085...086 AND 087... The National Weather Service in Dodge City has cancelled the Red Flag Warning. Northwest winds have decreased in speed late this afternoon, and thus Critical Fire Weather conditions were no longer occurring or expected to occur again through the early evening. $$ For more information from NOAA/National weather service visit... http://weather.gov/ddc
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this red flag warning went out at Jan 4, 11:10 AM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Jan 4, 11:10 AM CST, 1 hour 23 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 1110 AM CST Tue Jan 4 2022 ...Updated aviation section... .SYNOPSIS... Issued at 430 AM CST Tue Jan 4 2022 Tuesday will feature milder temperatures and gusty northwest winds. A dry cold front Tuesday night will usher in noticeably cooler air Wednesday. A much stronger arctic cold front will arrive Wednesday night, accompanied by areas of light snow and strong north winds. Dangerously cold wind chill indices are expected Thursday morning. && .SHORT TERM...(Tuesday through Wednesday) Issued at 1200 AM CST Tue Jan 4 2022 Warm advection was in progress in the lower troposphere as of midnight, with temperatures climbing at 850 mb. In response, surface temperatures are milder than recent nights, in the 20s and 30s, with the exception of Syracuse where temperatures have tanked with light winds on the snowpack. Expecting teens northwest and 20s southeast sunrise Tuesday. Another day of tricky temperature forecasting Tuesday, as much of the remaining snowpack melts across the northwest zones. Mixing will be excellent this afternoon, with winds increasing out of the northwest around noon, gusting 30-35 mph, especially west of US 283. As such, model guidance in the upper 50s and lower 60s is expected to be accurate off the snowpack across the southern CWA. Kept locales with the deepest snow (NW and NE) in the 40s today, with 50s common elsewhere. Very few clouds expected again today, only some passing cirrus at times. Models show NWly 850 mb flow increasing to 30-35 kts by midday, so gusts of that magnitude can be expected where full mixing occurs. A dry cold front will push rapidly through SW KS tonight, with northwest winds in the evening trending north. Nocturnal timing of the frontal passage should help minimize the magnitude of north wind gusts this evening. Decent cold advection is forecast, with 850 mb temperatures falling to the -1 to -3C range by sunrise Wednesday. North winds will trend light and variable by sunrise, as a 1022 mb surface ridge builds over SW KS. In turn, radiational cooling will allow for widespread lows in the teens. Wednesday will be noticeably cooler, especially northeast zones that will be deeper in this initial cool airmass. Pressure falls are expected over eastern Colorado in the afternoon, ahead of the incoming, much stronger, arctic cold front. Winds will respond by increasing significantly out of the south to southeast in the afternoon, especially along/west of US 83, where gusts in excess of 30 mph are expected. Northeast zones are expected to remain below freezing daylight Wednesday, while south winds warm southwest zones through the 40s. In between, 30s will be common. All grids are dry through 6 pm, and the arctic surge is expected to commence right around sunset. .LONG TERM...(Thursday through Monday) Issued at 130 AM CST Tue Jan 4 2022 ...Dangerously Cold Thursday Morning... Strong arctic cold front will race through SW KS Wednesday evening with strong north winds and rapidly falling temperatures. Wind grids were greatly increased from the NBM, and opted to use a muted down version of the aggressive 00z MET guidance, which is forecasting sustained north winds of 38 mph at Garden City at midnight. Nocturnal timing will reduce gust magnitude some, and kept wind gusts below high wind criteria. Still very strong pressure gradients and pressure rises emanating from the 1044 mb arctic high approaching from the north argue for gusts near 50 mph along the preferred US 83 corridor Wednesday night. Elsewhere, north winds of 25-35 mph will be common, forcing air temperatures down to the 0-5 degree range sunrise Thursday. The most dangerous cold is expected 6-9 am Thursday, when air temperatures are in the single digits, and north winds are still elevated at 20-30 mph. Wind chills in the -15 to -20 are expected, and a wind chill advisory will be required. North winds will relax rapidly Thursday afternoon as the arctic anticyclone settles over Kansas, and sunshine will be prevalent by afternoon as well. As such, temperatures will try to recover some into the teens Thursday afternoon, with 20s southwest zones. Widespread, but light, dry powdery snow is expected Wednesday night and early Thursday morning. Post frontal frontogenetic bands in NW KS Wednesday evening are progged to weaken as they progress southward, but model consensus is QPF of 0.05-0.10 inch will be realized mainly north of US 50 through 6 am Thursday. Likely pops were retained for the northern zones Wednesday evening, and accumulations near one inch are probable along I-70 during this time. Light fluffy snow will accumulate easily in the cold arctic environment, but amounts are expected to remain below one inch along and north of US 50. What snow that does fall will be easily blown by the north winds, and included blowing snow in the grids. The combination of reduced visibility and bitter wind chills will make travel hazardous Thursday morning. The arctic air will not be here long. Models maintain continuity showing return flow establishing quickly Friday morning, and strong lower tropospheric warming overnight. This setup suggests temperatures will fall rapidly through the single digits Thursday evening while winds are light and variable, then climb after midnight. A strong warming trend is expected Friday and Saturday as a warm plume at 850 mb slides east across the high plains. Expect 50s to be common Saturday afternoon, with 60s adjacent to Oklahoma. The next cold front is slated for Saturday night, with 00z ECMWF suggesting a more direct shot of cold Canadian air and a chilly Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1108 AM CST Tue Jan 4 2022 VFR conditions will prevail today with some high level cloudiness. Winds will generally be from a north to northwest direction with gusty conditions expected this afternoon. && .FIRE WEATHER... Issued at 202 AM CST Tue Jan 4 2022 Northwest winds will increase during the midday and afternoon hours Tuesday, with gusts in the 30-35 mph range, especially west of US 283. Minimum relative humidity will remain elevated in the 30-40% range in the vicinity of the remaining snowpack. Minimum relative humidity will fall to the 15-20% range across the far southwest zones adjacent to Oklahoma, roughly along an Elkhart-Liberal-Meade line. Here, an elevated risk of wildfire spread is expected for several hours Tuesday afternoon. && .PRELIMINARY POINT TEMPS/POPS... DDC 57 18 38 3 / 0 0 0 30 GCK 54 16 39 2 / 0 0 0 30 EHA 63 21 48 6 / 0 0 0 10 LBL 63 19 45 4 / 0 0 0 10 HYS 54 13 26 -1 / 0 0 10 80 P28 61 21 37 8 / 0 0 0 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...Turner SHORT TERM...Turner LONG TERM...Turner AVIATION...Hovorka_42 FIRE WEATHER...Turner
Hazardous weather outlook, Jan 4, 2:09 AM CST, 10 hours 24 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 209 AM CST Tue Jan 4 2022 KSZ030-031-043>046-061>066-074>081-084>090-050815- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 209 AM CST Tue Jan 4 2022 /109 AM MST Tue Jan 4 2022/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Northwest winds will increase during the midday and afternoon hours, with gusts of 30 to 35 mph. Where relative humidity is lower across the far southwest zones, an elevated risk of wildfire spread is expected for several hours Tuesday afternoon. Day 1 Hazards ------------- * Non-thunderstorm wind: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- A strong arctic cold front will race through SW KS Wednesday evening with strong north winds and rapidly falling temperatures. North winds will gust to near 50 mph. The most dangerous cold is expected during the Thursday morning commute, when wind chill factors will be in the -15 to -20 range. A wind chill advisory will be required. Light snow and areas of blowing snow will accompany the arctic air Wednesday night and early Thursday, focusing on the northern zones. Accumulations will remain light, but the combination of reduced visibility and dangerous wind chills will make travel hazardous Thursday morning. Days 2-7 Hazards ---------------- * Wednesday - Excessive cold: Elevated risk - Non thunderstorm wind: Elevated risk - Snow: Elevated risk * Thursday - Excessive cold: Extreme risk - Snow: Elevated risk * Friday - No hazards. * Saturday - No hazards. * Sunday - No hazards. * Monday - No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage https://weather.gov/erh/ghwo?wfo=ddc Turner
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 3:14 PM CST | Wind Chill Advisory | DDC | Barber, Clark, Comanche, Edwards, Ellis, Finney and 21 more | 44 hr |
Nearby
Red Flag Warnings in Kansas, 2022Every red flag warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.